Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

June 9, 2011Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2011, 8:45 PM CDT for Brewster County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 8:45 PM CDT (01:45 UTC)
Expired
Jun 9, 2011, 9:45 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KMAF 100145
SVRMAF
TXC043-100245-
/O.NEW.KMAF.SV.W.0050.110610T0145Z-110610T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTH OF PERSIMMON GAP...OR 24 MILES SOUTH OF MARATHON...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PERSIMMON GAP...
  US 385...21 MILES SOUTH OF MARATHON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2970 10286 2956 10339 2998 10345 3006 10319
TIME...MOT...LOC 0144Z 325DEG 18KT 2985 10325

$$
1 follow-up statement
011 
WWUS54 KMAF 100221
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
921 PM CDT THU JUN 9 2011

TXC043-100245-
/O.CON.KMAF.SV.W.0050.000000T0000Z-110610T0245Z/
BREWSTER TX-
921 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 918 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED ABOUT 12 MILES NORTH OF PERSIMMON GAP...OR 27 
MILES NORTH OF PANTHER JUNCTION...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT US 385 BETWEEN MILE MARKERS 540 
AND PERSIMMON GAP...

LAT...LON 2970 10286 2956 10339 2990 10343 2999 10315
TIME...MOT...LOC 0217Z 325DEG 18KT 2971 10314

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:53 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 9, 6:53 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT THU JUN 9 2011

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR WILL APPLY OVER THE NEXT 24 HOURS. ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP SOUTH OF FST THIS EVENING...BUT
WE WILL ONLY MENTION CB IN THE TAF CONSIDERING CURRENT TRENDS.
EXPECT SOME GUSTS NEAR 20KT FROM THE SOUTH SOUTHEAST TONIGHT AT MAF
AND FST. SKIES WILL BEGIN TO CLEAR FOR ALL TERMINALS AFTER SUNSET
TONIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Jun 9, 12:26 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT THU JUN 9 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1226 PM CDT THU JUN 9 2011 /1126 AM MDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH
THIS EVENING FROM THE EASTERN PERMIAN BASIN SOUTHWESTWARD TO THE
LOWER TRANS PECOS...MARFA PLATEAU AND DAVIS MOUNTAINS. A FEW
STORMS COULD BECOME STRONG TO SEVERE PRODUCING LARGE HAIL AND/OR
DAMAGING WINDS. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING IN A FEW OF THE GAPS AND PASSES
IN THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN...
LOWER TRANS PECOS...DAVIS MOUNTAINS...MARFA PLATEAU...AND BIG
BEND. A FEW STORMS COULD BECOME STRONG TO SEVERE PRODUCING LARGE
HAIL AND OR DAMAGING WINDS. IN ADDITION THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
FRIDAY AFTERNOON AND EARLY EVENING IN A FEW OF THE GAPS AND
PASSES IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 9, 6:50 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU JUN 9 2011

TXZ075-081-082-100015-
PECOS-TERRELL-BIG BEND AREA-
650 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 715 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF LONGFELLOW AT 647
PM CDT...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS NEAR 40 TO 50 MPH CAN BE EXPECTED WITH THIS
STORM...AS IT APPROACHES US HIGHWAY 90 NEAR MILE MARKER 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 9, 7:19 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT THU JUN 9 2011

TXZ075-081-100045-
PECOS-BIG BEND AREA-
719 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL BREWSTER AND SOUTH CENTRAL PECOS
COUNTIES UNTIL 745 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CENTRAL
BREWSTER COUNTY...OR ABOUT 17 MILES EAST OF MARATHON SOUTH OF US
HIGHWAY 90...AT 718 PM CDT. THIS THUNDERSTORM WAS MOVING SOUTH AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Jun 9, 7:38 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT THU JUN 9 2011

TXZ048-053-100115-
MITCHELL-SCURRY-
738 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN MITCHELL AND SOUTH CENTRAL SCURRY COUNTIES UNTIL 815 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF CUTHBERT AT
736 PM CDT...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PEAS
AND WIND GUSTS NEAR 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM AS
IT APPROACHES CUTHBERT AROUND 748 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 9, 8:20 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CDT THU JUN 9 2011

TXZ081-100200-
BIG BEND AREA-
820 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 900 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 818
PM CDT...MOVING EAST AT 10 MPH. AREAS AFFECTED BY THIS STRONG
THUNDERSTORM INCLUDE U.S. HIGHWAY 385 BETWEEN MILE MARKERS 530 AND
545.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND
GUSTS NEAR 55 MPH AND BRIEF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 9, 8:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT THU JUN 9 2011

TXZ048-053-100145-
MITCHELL-SCURRY-
832 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
FAR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 845
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF SNYDER AT
830 PM CDT...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED BY THIS
STRONG THUNDERSTORM INCLUDE HERMLEIGH...INADALE AND U.S. HIGHWAY 84.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND
GUSTS NEAR 55 MPH AND BRIEF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Jun 9, 8:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT THU JUN 9 2011

TXZ048-053-100145-
MITCHELL-SCURRY-
840 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
FAR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 845
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF SNYDER AT
830 PM CDT...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED BY THIS
STRONG THUNDERSTORM INCLUDE HERMLEIGH...INADALE AND U.S. HIGHWAY 84.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND
GUSTS NEAR 55 MPH AND BRIEF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:20 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
Jun 10, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos52 min
Jun 10, 6:50 PM CDTAreal Flood AdvisoryMAFScurry115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.